Oregon, 2021Hail in Oregon, August 3, 2021
August 3, 2021 · NWS PDT · 1 event in 1 county or zone
An upper low off the coast of California continued to advect low level moisture into the forecast area. During the afternoon and evening, another shortwave moving across the region initiated convective activity over the Blue Mountains, that then pushed east across the Grande Ronde valley with severe hail.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An upper low off the coast of California continued to advect low level moisture into the forecast area. During the afternoon and evening, another shortwave moving across the region initiated convective activity over the Blue Mountains, that then pushed east across the Grande Ronde valley with severe hail.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pendleton, OR wrote its last area forecast discussion before the first event at Aug 3, 3:45 PM PST, 1 hour 15 minutes earlier.
Area forecast discussion, Aug 3, 3:45 PM PST, 1 hour 15 minutes before
Area Forecast Discussion
National Weather Service Pendleton OR
445 PM PDT Tue Aug 3 2021
Updated Aviation Discussion
SHORT TERM...Tonight through Thursday...Southwest flow across the
region with some convection forming over SE Oregon at this time.
This will clip the SE portion of the forecast area with some
isolated thunderstorms through this evening. Also watching some
shallow convection form over the Washington Cascades as a small
shortwave will pass this evening providing a light chance of showers
and possible thunderstorms. The main diver of the weather is a
closed upper level low pressure system currently off the California
coast. This low will begin to move towards northern California on
Wednesday triggering some more isolated thunderstorms over the
eastern oregon mountains Wednesday afternoon and evening. The low
moves into northern california early Thursday and then moves across
eastern Oregon late Thursday before exiting into Idaho Friday
morning. This will serve as a trigger for a more scattered
thunderstorm event over the eastern portion of the forecast area
with the potential for some severe weather. Wednesday will be
another hot day with temperatures around 100 degrees in the lower
Columbia Basin so the heat advisory continues. Smoke from regional
fires will continue to move across and settle into the forecast area
producing some air quality issues. Will begin to see some increasing
westerly winds Thursday which will help to begin scour out some of
the smoke and haze.
LONG TERM...Friday through Tuesday...Cooler temperatures will
dominate the long term, as ensembles point to a shift more towards a
NW wind pattern aloft heading into the weekend. This pattern should
offer us relief from the on-and-off storm chances we've seen in our
mountain zones over the past week or so, as well as a break in hot
temperatures across the CWA.
To kick off the period, however, a closed upper-level low looks to
pass over the PacNW Friday, leading to a chance of mountain showers
as well as gusty winds across much of the forecast area.
Deterministic GFS and ECMWF have already depicted 850mb winds in the
25-40 kt range, especially over the Gorge and lower Basin, while
ECMWF EFI puts values in the 0.7 to 0.9 for sustained winds and
gusts Friday. Ensemble members from both GEFS and EPS also suggest
gusts in the 25-35 kt range. A strong signal this far out across the
ensembles suggests a decent chance for windy conditions Friday,
which could lead to elevated fire spread risks even if the cool NW
flow aloft ticks RHs up a bit heading into the weekend.
Beyond Friday's system, ensembles differ a bit in depicting a robust
upper-level low over western Canada progressing eastward through the
weekend. This will help establish a NW flow regime over our area and
keep daytime highs below 90 through most of the period. Strong jet
streaks aloft associated with this system could lead to more breezy
to windy conditions over the weekend, however greatest wind threat
is expected on Friday. Upper-level forcing could also bring showers
and storms over our mountain zones, but have elected to lean towards
a dry forecast as there is not much of a signal in precip across
ensembles after Friday outside of the WA Cascades. Otherwise cool
weather expected Saturday and beyond, with RHs rebounding but winds
keeping fire spread risks elevated in the long term. 74
AVIATION...00Z TAFs...Mostly VFR conditions to prevail through the
period. Haze and smoke from fires across the region will continue
to impact sites, though vsby is expected to remain VFR. Sites
YKM/ALW/PDT may see vsby reduction to 6SM in the morning, and site
PSC may see reduction down to IFR conditions early in the morning.
Shower and thunderstorm activity will continue mainly over
mountain areas through this evening Winds will be 10-15kts
through this evening, becoming light overnight. Sites DLS/PDT/RDM
will see winds increase to 10-15kts again tomorrow afternoon, with
all other sites 10kts or less. Lawhorn/82
FIRE WEATHER...The approaching low pressure system from off the
California coast will serve as a trigger for a more widespread
thunderstorm event on Thursday with some LAL's of 3 to 4 possible. A
Fire Weather Watch will be in effect Thursday from 11am to 11pm.
Will also see some increasing westerly winds along the east
slopes of the Cascades and across the Columbia Basin on Thursday.
&&
.PRELIMINARY POINT TEMPS/POPS...
PDT 66 99 65 92 / 10 10 10 30
ALW 70 99 68 93 / 10 10 10 30
PSC 71 100 71 96 / 10 0 10 10
YKM 67 98 68 95 / 10 0 0 10
HRI 70 102 68 95 / 10 10 10 20
ELN 65 95 65 89 / 20 0 0 10
RDM 59 97 57 86 / 0 10 10 20
LGD 63 97 64 88 / 20 10 20 50
GCD 62 99 64 92 / 20 20 20 40
DLS 70 100 69 89 / 0 0 10 10
&&
.PDT WATCHES/WARNINGS/ADVISORIES...
OR...Heat Advisory until 11 PM PDT Wednesday for ORZ041-044-507-508.
Fire Weather Watch from Thursday morning through Thursday
evening for ORZ642>645.
WA...Heat Advisory until 11 PM PDT Wednesday for WAZ024-026>029-521.
Fire Weather Watch from Thursday morning through Thursday
evening for WAZ643-645.
&&
SHORT TERM...91
LONG TERM....74
AVIATION...82In the hours before
Special weather statement, Aug 3, 3:25 PM PST, 1 hour 35 minutes before
Special Weather Statement
National Weather Service Pendleton OR
425 PM PDT Tue Aug 3 2021
WAZ520-032345-
East Slopes of the Washington Cascades-
425 PM PDT Tue Aug 3 2021
...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN KITTITAS COUNTY...
At 417 PM PDT, a strong thunderstorm was located over Easton, or 8
miles west of Cle Elum, moving north at 15 mph.
HAZARD...Heavy rain, gusty winds of 40 to 50 mph, and possibly small
hail.
SOURCE...Doppler Radar indicated and trained weather spotter reports.
IMPACT...Possible flooding in low lying areas, underpasses and small
creeks and streams.
Locations impacted include...
Cle Elum, Roslyn and Easton.
Do not drive your vehicle through flooded roadways.
LAT...LON 4746 12093 4741 12087 4742 12080 4699 12095
4701 12113 4709 12128 4707 12137 4710 12140
4714 12138 4713 12131 4715 12130 4721 12131
4722 12137 4728 12134 4729 12140 4746 12133
TIME...MOT...LOC 2317Z 189DEG 12KT 4724 12114
RSCSpecial weather statement, Aug 3, 4:21 PM PST, 39 minutes before
Special Weather Statement
National Weather Service Pendleton OR
521 PM PDT Tue Aug 3 2021
WAZ520-040115-
East Slopes of the Washington Cascades WA-
521 PM PDT Tue Aug 3 2021
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN YAKIMA COUNTY UNTIL
615 PM PDT...
At 518 PM PDT, Doppler radar was tracking a strong thunderstorm near
Rimrock, or 21 miles east of Packwood, moving north at 15 mph.
HAZARD...Heavy rain, gusty winds of 40 to 50 mph possible, frequent
lightning, and small hail possible.
SOURCE...Doppler radar indicated.
IMPACTS..Possible flooding of low lying areas and underpasses, small
streams and creeks, broken tree limbs from strong winds,
and new fire starts from lightning.
Locations impacted include...
Goose Prairie and Rimrock.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 4669 12139 4672 12136 4673 12138 4696 12136
4689 12085 4646 12099 4657 12140
TIME...MOT...LOC 0018Z 175DEG 14KT 4664 12123
RSCHail, Union
- When
- August 3, 5:00 PM PST to 6:00 PM PST
- Where
- Union County, 5.51 mi S of Perry to 6.91 mi N of Cove
- Measured
- 1.5 in hail
- Reported by
- Public
- Coordinates
- 45.251, -118.154
Spotter UN-114 relayed a report of ping pong sized hail east just east of La Grande, OR.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Excessive Heat in Arizona, August 3 to 4, 20212 deaths · 6 events
- Rip Current in Puerto Rico, August 3, 20211 death · 1 event
- Flash Flooding and Flooding in Florida, August 3 to 23, 2021$15 million · 5 events
- Flash Flood and Debris Flows in Colorado, August 3, 2021$115,000 · 3 events
- Flood and Damaging Winds in West Virginia, August 3, 2021$28,000 · 50 kt wind · 10 events
- Flash Flooding in Colorado, August 3, 2021$25,000 · 2 events
- Excessive Heat in California, August 3 to 5, 202110 events
- Excessive Heat and Heat in California, August 3 to 4, 202110 events
- Marine Thunderstorm Winds in Gulf of Mexico, August 3, 202150 kt wind · 7 events
- Excessive Heat in California, August 3 to 5, 20216 events
- Marine Thunderstorm Winds in South Atlantic Coastal Waters, August 3, 20215 events
- Excessive Heat in Nevada, August 3 to 5, 20215 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 980156.